Kansas, 2009

Flash Flood in Kansas, June 2, 2009

June 2, 2009 · NWS TOP · 1 event in 1 county or zone

Thunderstorms developed during the early morning hours of June 2nd and produced very heavy rains and flooding across parts of Northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed during the early morning hours of June 2nd and produced very heavy rains and flooding across parts of Northeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 1, 11:19 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 1, 11:19 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1219 AM CDT TUE JUN 2 2009

.UPDATE...
UPDATED FOR 06Z AVIATION.

&&

.DISCUSSION...
SEE PREVIOUS DISCUSSION.

&&

.AVIATION...
ONGOING CONVECTION IS INITIAL CONCERN AS LOW LEVEL JET CONTINUES
TO GENERATE THUNDER OVER OUTFLOW BOUNDARIES NEAR TAF SITES. WILL
CARRY A TEMPO FOR THESE STORMS UNTIL THEY DIMINISH IN COVERAGE AND
SHIFT NORTH AFTER 10Z. SECONDARY PUSH OF ENERGY WILL BRING FRONT
BACK SOUTH DURING THE DAY TUESDAY AND HAVE BROUGHT BACK CIGS AND
VCTS AFTER 18Z. ADDED NO ADDITIONAL GROUPS AS WINDS AND CIGS
LIKELY TO BE SIMILAR THROUGH END OF THE TAF PERIOD AND CONVECTION
TOO FAR OUT TO PEG ATTM. 67

&&

.PREV DISCUSSION... /ISSUED 402 PM CDT MON JUN 1 2009/

DISCUSSION...

THE 18Z WATER VAPOR SATELLITE IMAGERY SHOWED A BROAD UPPER LEVEL
RIDGE ACROSS THE WESTERN CONUS. A SERIES OF UPPER LEVEL TROUGHS
WERE DIGGING EAST AND SOUTH EAST ACROSS SOUTHERN CANADA. A WEAK
UPPER LEVEL LOW EMBEDDED WITHIN THE SOUTHERN BRANCH OF THE JET WAS
MOVING EAST ACROSS NORTHWEST NM AND SOUTHWEST CO THIS AFTERNOON.

A SURFACE COLD FRONT EXTENDED FROM SOUTHWEST IA...WEST AND SOUTHWEST
TO NEBRASKA CITY...NE THEN WEST AND SOUTHWEST TO SOUTH OF HILL
CITY...KS...THEN SOUTHWEST INTO A WEAK SFC LOW ACROSS THE OK PNHDL.

SOUTH TO SOUTHWEST WINDS CONTINUE TO ADVECT LOWER TO MID 60 DEGREE
DEWPOINTS NORTHWARD ACROSS EASTERN KS THIS AFTERNOON. THOUGH...AT
19Z MHK AND SLN HAVE MIXED OUT A BIT AS DEWPOINTS HAVE DROPPED INTO
THE UPPER 50S. SFC CONVERGENCE AHEAD OF THE FRONT SHOULD PROVIDE
ENOUGH LIFT FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST
NE...SOUTHWEST ACROSS WEST CENTRAL KS. THE THUNDERSTORMS THAT
DEVELOP ALONG THE FRONT WILL BE PULSE STORMS DUE TO THE WEAK
VERTICAL WINDSHEAR. THE THUNDERSTORMS ACROSS SOUTHEAST NE MAY
PRODUCE OUTFLOW BOUNDARIES WHICH MAY MOVE SOUTHWARD INTO THE
NORTHERN COUNTIES OF THE CWA EARLY THIS EVENING. THERE MAY BE ENOUGH
SURFACE CONVERGENCE AHEAD OF THE OUTFLOW BOUNDARIES EARLY THIS
EVENING FOR ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP. SBCAPE
VALUES OF 2000 TO 3000 J/KG MAY PROVIDE FOR POSSIBLE PULSE SEVERE
THUNDERSTORMS ALONG AND NORTH OF HIGHWAY 36 EARLY THIS EVENING WITH
QUARTER SIZE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY HAZARD.
I CAN NOT RULE OUT THE CAP BREAKING WITHIN THE WARM SECTOR ALLOWING
FOR ISOLATED PULSE STORMS TO DEVELOP...BUT THE BETTER CHANCE SHOULD
OCCUR ALONG THE FRONT NEAR THE NE BORDER LATE THIS AFTERNOON AND
EVENING. THUNDERSTORMS DEVELOPING ACROSS EASTERN CO AND WESTERN KS
LATE THIS AFTERNOON AND EVENING MAY CAUSE AN MCV TO DEVELOP. THE NAM
MODEL SHOWS AN MCV DEVELOPING DUE TO THE HIGH PLAINS CONVECTION AND
TRACKING EAST AND NORTHEAST ACROSS NORTH CENTRAL KS INTO SOUTHEAST
NE LATER TONIGHT. THE LIFT AHEAD OF AN MCV COMBINED WITH ISENTROPIC
LIFT NORTH OF THE BOUNDARY MAY CAUSE SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE NORTHERN COUNTIES OF THE CWA AFTER MIDNIGHT AND
CONTINUE INTO THE MID MORNING HOURS OF TUESDAY.

TUESDAY...A 5H TROUGH DIGGING SOUTHEAST ACROSS SOUTH CENTRAL CANADA
INTO THE NORTHERN GREAT LAKES WILL HELP TO PUSH THE FRONT SOUTHWARD
ACROSS THE CWA DURING THE AFTERNOON HOURS. THE WEAK UPPER LEVEL
TROUGH OVER SOUTHWEST CO WILL ALSO MOVE EAST INTO WESTERN AND
CENTRAL KS DURING THE AFTERNOON HOURS. SFC CONVERGENCE AHEAD OF THE
FRONT AND ASCENT AHEAD OF THE WEAK UPPER LEVEL TROUGH WILL CAUSE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND
AHEAD OF THE SFC COLD FRONT. THE FRONT BY LATE AFTERNOON IS
FORECASTED TO BE ALONG A HIAWATHA TO MHK TO CARLTON LINE. THE
VERTICAL WINDSHEAR WILL CONTINUE TO BE WEAK WITH ONLY 15 TO 20 KTS
OF 0-6KM BULK SHEAR. THOUGH SBCAPE WILL ONCE AGAIN BE 1500-2000
J/KG. THERE MAY BE SOME PULSE SEVERE THUNDERSTORMS WITHIN THE LINE
OF THUNDERSTORMS THAT SHOULD DEVELOP ACROSS THE NORTHEAST AND
CENTRAL COUNTIES OF THE CWA. THE SLOW MOVING STORMS MAY ALSO PRODUCE
HEAVY RAINFALL AND LOCALIZED FLOODING. THE PRIMARY HAZARDS FROM ANY
SEVERE THUNDERSTORM WILL BE QUARTER SIZE HAIL AND DAMAGING OUTFLOW
WINDS. HIGHS ON TUESDAY WILL BE DEPENDENT ON CLOUD COVER AND THE
TIMING OF THE FRONT. I KEPT THE NORTH CENTRAL COUNTIES COOLER IN THE
LOWER TO MID 70S...SINCE FROPA MAY OCCUR DURING THE LATE MORNING
HOURS. AREAS AHEAD OF THE FRONT DURING THE EARLY AND MID AFTERNOON
HOURS SHOULD REACH AROUND 80 INTO THE LOWER 80S. IF WE SEE MORE
ISOLATION IN THE WARM SECTOR THEN HIGH TEMPS MAY WARM INTO THE MID
TO UPPER 80S.

GARGAN

TUESDAY AFTERNOON THROUGH THURSDAY...SQUALL LINE EXPECTED TO MOVE
THROUGH THE AREA BY LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING. ONCE THE LINE PASSES THROUGH THE AREA...DRY NORTHERLY
WINDS WILL MOVE IN AND COOL THINGS OFF A BIT FOR WEDNESDAY AND
EARLY THURSDAY. A BRIEF LULL IN THE ACTION IS EXPECTED FOR
WEDNESDAY THROUGH FRIDAY. FLOW WILL RETURN TO SOUTHERLY AND WARM
THINGS BACK UP FOR THE MIDDLE TO LATTER PART OF THE WEEK.

THURSDAY AFTERNOON THROUGH MONDAY AFTERNOON...UNSETTLED WEATHER
RETURNS TO THE PLAINS FOR THE WEEKEND. UPPER LEVEL TROUGH MOVING
EASTWARD ACROSS CONTINENTAL CANADA WILL ALLOW A WEAK COLD FRONT TO
MOVE THROUGH THE NORTHERN PLAINS AND INTO THE CWA TOWARD THE END OF
THE WEEK. THE MAIN THREAT FOR RAIN WITH THIS FRONT WILL BE ACROSS
THE FAR NORTHERLY COUNTIES. BEHIND THE DEPARTING FRONT A WEAKLY
AMPLIFIED RIDGE SETS UP OVER SOUTHERN TEXAS...HOWEVER A CUTOFF LOW
WHICH HAS BEEN STATIONARY OFF THE COAST OF CALIFORNIA WILL MOVE ON
SHORE...AND DISPLACE THE RIDGE TO THE EAST. SURFACE LOW ASSOCIATED WITH THE
INCOMING UPPER LEVEL WAVE WOULD BE THE FOCUS FOR RAIN DURING THE
WEEKEND. BEST CHANCES FOR CONVECTION WOULD COME SUNDAY AFTERNOON AS
THE COLD FRONT ASSOCIATED WITH THE DEPARTING SURFACE TROUGH MOVES
THROUGH THE AREA. AS FOR NOW...HAVE ONLY INTRODUCED CHANCE POPS
THROUGH THE WEEKEND AND WILL CONTINUE TO MONITOR THE PROGRESSION OF
THE SYSTEM FOR ANY UPDATES TO POPS. WAA DUE TO SOUTHERLY FLOW AHEAD
OF THE APPROACHING TROUGH COULD CAUSE TEMPERATURES TO RISE THROUGH
NEXT WEEKEND...HOWEVER CLOUD COVER FROM THE PRE-WARM FRONTAL SHOWERS
MAY MITIGATE STRONG SURFACE HEATING...THUS HAVE KEPT TEMPERATURES IN
THE LOWER TO MID 80S FOR THE ENTIRE CWA THROUGH THE WEEKEND.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 1, 10:13 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1113 PM CDT MON JUN 1 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-030415-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1113 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS
GENERALLY ALONG AND NORTH OF INTERSTATE 70. THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING.
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS OF 40 TO 50 MPH ARE
ALSO POSSIBLE WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY TUESDAY AND TUESDAY
NIGHT OVER NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.
LOCAL FLOODING COULD BECOME A HAZARD IN ADDITION TO STRONG WINDS
AND HAIL WITH THE STRONGER STORMS.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER AN INCH TO
THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 1, 7:31 PM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             3 NNW BELLEVILLE        39.86N 97.65W
06/01/2009  E0.50 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

MRC
Local storm report, Jun 1, 7:32 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HEAVY RAIN       4 ENE OKETO             39.99N 96.52W
06/01/2009  M2.55 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

MRC
Local storm report, Jun 1, 7:59 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
859 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             5 NW WESTMORELAND       39.45N 96.48W
06/01/2009  E0.75 INCH       POTTAWATOMIE       KS   PUBLIC

            HAIL WAS MOSTLY THE SIZE OF DIMES

&&

MRC
Special weather statement, Jun 1, 9:26 PM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1026 PM CDT MON JUN 1 2009

KSZ009-020400-
WASHINGTON-
1026 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON COUNTY...

THROUGH 1100 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH
ACROSS PORTIONS OF EASTERN WASHINGTON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE GREENLEAF AND BARNES.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 1, 9:48 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1048 PM CDT MON JUN 1 2009

KSZ020-020415-
CLOUD-
1048 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD COUNTY...

THROUGH 1115 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT
10 MPH ACROSS PORTIONS OF EASTERN CLOUD COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE CLYDE AND AURORA.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Republic

When
June 2, 1:29 AM CST to 4:00 AM CST
Where
Republic County, 4.36 mi NW of Talmo to 4.1 mi NW of Talmo
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.750, -97.630

Slow moving thunderstorms produced flash flooding during the early morning across parts of Republic County. 3 feet of water was reported over old Highway 81 near Timberline road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177382.